Wisconsin, 2022Tornado and Flood in Wisconsin, May 19, 2022
May 19, 2022 · NWS ARX · 17 events in 3 counties and zones
Severe storms moved across western Wisconsin during the evening of May 19th and produced a brief tornado, some damaging winds, and large hail. An EF0 tornado occurred southeast of Sparta (Monroe County) and destroyed a camper and outbuilding along with damaging farm equipment and trees.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $520,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe storms moved across western Wisconsin during the evening of May 19th and produced a brief tornado, some damaging winds, and large hail. An EF0 tornado occurred southeast of Sparta (Monroe County) and destroyed a camper and outbuilding along with damaging farm equipment and trees. The automated weather observing equipment at the La Crosse (La Crosse County) airport measured a 62 mph gust and a roof was damaged near Barre Mills (La Crosse County). Most of the hail that fell was quarter sized or smaller and the largest reported was golf ball sized in Holmen (La Crosse County). Around 3,800 customers were without power in La Crosse after the storms rolled through.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 19, 5:48 PM CST, 1 hour 7 minutes earlier.
Area forecast discussion, May 19, 5:48 PM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
648 PM CDT Thu May 19 2022
.DISCUSSION...(This evening through Thursday)
Issued at 254 PM CDT Thu May 19 2022
Key Messages:
- Severe weather expected this afternoon and evening
- Frost/Freeze Headlines Maybe Needed Sunday Night
Late This Afternoon and Evening...
Continuing to monitor the northward progression of a warm front
which extends from Albert Lea, MN to Platteville, WI. Temperatures
south of this warm front range from the mid-80s to lower 90s. Dew
points have dropped into the 50s in the wake of this mornings
convection. Further to the southwest, the dew points range from
the mid-60s to lower 70s. There is still some questions how much
moisture recovery there will be in the warm sector. The latest
HRRR has a good handle on the current dew points and it shows that
the dew points will recover into the lower 60s. Until that
moisture gets back into the area, there may be a lull in
convection in this area. Soundings show an inverted V in this
area, so there will be a threat of damaging winds and large hail
once the convection returns to this area between 5 PM and 7 PM.
Meanwhile, along the warm front, VWP is showing backing winds at
KLSE and this lengthening the 0-3 km hodograph. The RAP and HRRR
indicate helicities increasing into the 300 to 400. The 0-1 km
computed CAPES will likely climb into the 800 to 1200 J/kg range.
The highest values look to be from the Iowa/Minnesota boarder
north into southeast Minnesota and maybe the counties bordering
the Mississippi in Wisconsin. This tornado threat looks to be from
4 PM to 7 PM.
As the cold front approaches and the moves into the narrow ribbon
of return moisture, there will a line of storms developing along
the cold front. These storms will be capable of producing large
hail and damaging winds. There is still some uncertainty on how
far south the storms will develop into the warm sector.
Sunday through Thursday...
Precipitation chances continue into Sunday morning as an upper level
trough moves over the area. As the trough lifts out of the area,
precipitation could linger over our northern counties into early
Sunday afternoon. High temperatures will remain in the upper 50s/low
60s during the day, and with clouds moving out overnight, low
temperatures could drop down to the low/mid 30s for some.
Frost/freeze headlines may be needed Monday morning.
Although the end of the weekend into Monday appears to be dry,
increasing chances for precipitation returns through the week. While
ensemble solutions show increasing agreement on upper level
troughing moving across the area midweek, there are differences in
the progression of the trough. With this disagreement, differences
in the timing and coverage of precipitation across the area remains.
Temperatures will return to the low/mid 60s for the start of the
week. However, EPS solutions suggest an upward trend in
temperatures into the weekend, with ensemble means above model
climatology.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 647 PM CDT Thu May 19 2022
A line of showers and storms over KRST will slowly sag into KLSE
between 20.01Z and 20.02z. Ceilings will range between 5 and 10K
feet. A few of the thunderstorms may become severe. Damaging winds
and hail are the main concerns. Visibilities at times may become
IFR/MVFR this evening in some places, but confidence was not high
enough to include them in the TAFs at this time.
The thunderstorms will gradually come to an end between
20.05z and 20.07z. While the thunderstorms will be ending
scattered showers will continue for much of the remainder of the
night.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
DISCUSSION...Boyne/EMS
AVIATION...Boyne
Hazardous weather outlook, May 19, 3:23 PM CST, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
423 PM CDT Thu May 19 2022
IAZ008>010-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034-041-
201200-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-
Winona-Mower-Fillmore-Houston-Taylor-Clark-Buffalo-Trempealeau-
Jackson-La Crosse-
423 PM CDT Thu May 19 2022
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and western into north central Wisconsin.
.DAY ONE...Tonight
Strong to severe storms are expected going into the evening. Large
hail is the main threat but some storms could produce damaging
wind and possibly a tornado.
Additional storms are possible later this evening too that would
pose a strong wind threat.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Thunderstorms could develop over northeast Iowa and southwest
Wisconsin on Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed yet today. Hail reports are
always appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
IAZ011-029-030-WIZ042>044-053>055-061-201200-
Allamakee-Fayette-Clayton-Monroe-Juneau-Adams-Vernon-Crawford-
Richland-Grant-
423 PM CDT Thu May 19 2022
This Hazardous Weather Outlook is for portions of northeast
Iowa...central Wisconsin...southwest Wisconsin and west central
Wisconsin.
.DAY ONE...Tonight
Scattered thunderstorms are possible this evening. While a bulk of
the severe weather is expected west and north of the area, a few
stronger storms could produce hail or gusty winds if they develop.
Overnight additional storms are possible which could bring gusty
winds.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Thunderstorms could develop over northeast Iowa and southwest
Wisconsin on Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated but if a stronger storm
develops in your area, please pass along any reports.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Shea
In the hours before
Special weather statement, May 19, 4:47 PM CST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service La Crosse WI
547 PM CDT Thu May 19 2022
MNZ079-086>088-094-095-WIZ017-029-032>034-200100-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Taylor-Clark-Buffalo-
Trempealeau-Jackson-
Including the cities of Wabasha, Dodge Center, Rochester, Winona,
Austin, Preston, Medford, Neillsville, Alma, Arcadia, Whitehall,
and Black River Falls
547 PM CDT Thu May 19 2022
...Scattered Storms...Some Strong, Potentially Severe...
Storms will march east northeast across the area early this
evening. The stronger storms will produce 1/2 inch hail with the
potential for gusty winds. A few could become severe with hail up
to 1 inch.
When storms near your location, take shelter indoors. Be alert for
possible warnings through the evening.
Rieck
Local storm report, May 19, 5:04 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
604 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM HAIL 3 NE BYRON 44.07N 92.61W
05/19/2022 M0.70 INCH OLMSTED MN TRAINED SPOTTER
&&Local storm report, May 19, 5:23 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
623 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL MANTORVILLE 44.07N 92.75W
05/19/2022 M0.50 INCH DODGE MN TRAINED SPOTTER
&&Special weather statement, May 19, 6:28 PM CST, 27 minutes before
Special Weather Statement
National Weather Service La Crosse WI
728 PM CDT Thu May 19 2022
MNZ094-095-200130-
Fillmore MN-Mower MN-
728 PM CDT Thu May 19 2022
...Strong thunderstorms will impact portions of east central Mower
and northwestern Fillmore Counties through 830 PM CDT...
At 726 PM CDT, Doppler radar was tracking strong thunderstorms with
public reports of landspouts along a line extending from near
Fountain to near Grand Meadow. Movement was east at 45 mph.
HAZARD...Landspouts.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Spring Valley, Grand Meadow, Wykoff, Fillmore, Washington, Carimona,
Highways 63 And 16 and Hamilton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in La Crosse.
A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Minnesota.
&&
LAT...LON 4380 9215 4366 9214 4364 9256 4375 9257
TIME...MOT...LOC 0026Z 259DEG 47KT 4378 9215 4372 9248
LANDSPOUT...OBSERVED
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
Rieck
Local storm report, May 19, 6:49 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
749 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL FOUNTAIN 43.74N 92.13W
05/19/2022 M0.70 INCH FILLMORE MN PUBLIC
&&
JARLocal storm report, May 19, 6:51 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
751 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 4 S ROCHESTER 43.95N 92.47W
05/19/2022 E0.88 INCH OLMSTED MN TRAINED SPOTTER
PRELIMINARY SPOTTER REPORT VIA
SPOTTERNETWORK.ORG.
&&
JAREvent by event
13 hail, 2 thunderstorm wind, 1 tornado, 1 flood. Local standard time, as filed.
Thunderstorm Wind, La Crosse
- When
- May 19, 6:55 PM CST
- Where
- La Crosse County, (Lse)la Crosse Muni
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.880, -91.250
The automated weather observing equipment at the La Crosse airport measured a 62 mph gust.
Thunderstorm Wind, La Crosse
- When
- May 19, 7:00 PM CST
- Where
- La Crosse County, 1.47 mi SSE of West Salem Arpt
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 43.850, -91.110
A building just north of Barre Milles sustained wind damage.
Hail, La Crosse
- When
- May 19, 7:20 PM CST
- Where
- La Crosse County, 1.65 mi ENE of La Crosse
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.810, -91.220
Hail, La Crosse
- When
- May 19, 7:20 PM CST
- Where
- La Crosse County, 2.81 mi N of Herrington
- Measured
- 1 in hail
- Reported by
- Official NWS Observations
- Coordinates
- 43.820, -91.190
Quarter sized hail fell at the NWS La Crosse office.
Tornado, Monroe
- When
- May 19, 7:20 PM CST to 7:21 PM CST
- Where
- Monroe County, 4.18 mi E of Leon to 4.45 mi E of Leon
- Rating
- EF0
- Path length
- 0.28 mi
- Path width
- 60 yd
- Property damage
- $90,000
- Reported by
- Emergency Manager
- Coordinates
- 43.888, -90.747
A brief EF0 tornado touched down east of Leon and was only on the ground for about a quarter-mile before dissipating. The tornado tossed and destroyed a camper along with damaging an outbuilding, house, farm machinery and trees. Some of the downed trees were along the Elroy-Sparta state bike trail.
Hail, La Crosse
- When
- May 19, 7:28 PM CST
- Where
- La Crosse County, 1.38 mi N of Calvert
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.770, -91.220
Quarter sized hail was reported on the south side of La Crosse.
Hail, La Crosse
- When
- May 19, 7:29 PM CST
- Where
- La Crosse County, 1.65 mi ESE of La Crosse
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.790, -91.220
Quarter sized hail was reported on the southeast side of La Crosse.
Hail, La Crosse
- When
- May 19, 7:40 PM CST
- Where
- La Crosse County, 2 mi W of St Joseph
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 43.780, -91.070
Half dollar sized hail was reported west of Saint Joseph.
Hail, La Crosse
- When
- May 19, 7:42 PM CST
- Where
- La Crosse County, 0.69 mi N of La Crosse
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 43.810, -91.250
Quarter sized hail fell in La Crosse.
Hail, La Crosse
- When
- May 19, 7:51 PM CST
- Where
- La Crosse County, 1.21 mi SE of Herrington
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 43.770, -91.160
Hail, Monroe
- When
- May 19, 7:55 PM CST
- Where
- Monroe County, Oakdale
- Measured
- 0.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 43.970, -90.380
Flood, La Crosse
- When
- May 19, 7:55 PM CST to 10:00 PM CST
- Where
- La Crosse County, 1.98 mi ENE of La Crosse to 1.38 mi WNW of Herrington
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 43.816, -91.217
Heavy rains caused some street flooding to occur in La Crosse. A few streets were closed for a while and some cars became stranded.
Hail, Vernon
- When
- May 19, 8:07 PM CST
- Where
- Vernon County, 0.85 mi NW of Westby
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.660, -90.860
Quarter sized hail was reported in Westby.
Hail, La Crosse
- When
- May 19, 8:19 PM CST
- Where
- La Crosse County, 0.85 mi SW of Holmen
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.960, -91.260
Quarter sized hail was reported just southwest of Holmen.
Hail, La Crosse
- When
- May 19, 8:20 PM CST
- Where
- La Crosse County, 0.5 mi E of Midway
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 43.930, -91.240
Quarter sized hail fell on on the south side of Holmen.
Hail, La Crosse
- When
- May 19, 8:20 PM CST
- Where
- La Crosse County, 0.5 mi W of Holmen
- Measured
- 1.75 in hail
- Property damage
- $405,000
- Reported by
- NWS Employee
- Coordinates
- 43.970, -91.260
Up to golf ball sized hail fell in Holmen.
Hail, La Crosse
- When
- May 19, 8:38 PM CST
- Where
- La Crosse County, 1.49 mi W of West Salem
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.900, -91.110
Quarter sized hail was reported west of West Salem.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, May 19 to 20, 20222 deaths · 1 event
- Tornado and Damaging Winds in Illinois, May 19, 2022$601,000 · EF2 · 3 events
- Hail in Washington, May 19, 20221 death · 0.25 in hail · 1 event
- Tornado and Hail in Indiana, May 19 to 20, 2022$796,000 · EF1 · 13 events
- Tornadoes and Damaging Winds in Illinois, May 19, 2022$572,000 · EF1 · 17 events
- Tornadoes and Hail in Missouri, May 19, 2022$308,000 · EF1 · 16 events
- Hail and Damaging Winds in North Carolina, May 19 to 20, 2022$170,000 · 1.5 in hail · 41 events
- Tornadoes and Flooding in Missouri, May 19, 2022$98,000 · EF1 · 18 events
- Flash Flood and Hail in Minnesota, May 19 to 20, 2022$181,000 · 1.5 in hail · 23 events
- Hail and Damaging Wind in Minnesota, May 19, 20223 in hail · 80 events
- Tornado and Hail in Indiana, May 19, 2022$27,000 · EF1 · 8 events
- Hail and Damaging Winds in Kentucky, May 19, 2022$6,000 · 2 in hail · 32 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029460, 1030506, 1029464, 1029465, 1030149, 1029705, 1029715, 1029713, 1029685, 1029690, 1029691, 1030147, 1029725, 1030526, 1029693, 1029767, 1030525.